LOW DOSE Accutane Q and A // 20mg-40mg for 9 months

Since documenting my Accutane journey I’ve had a fair few people reach out to me with questions and concerns, and to ask for my advice on whether they should move forward with seeking treatment for themselves. I’m not a doctor so I can’t recommend that anyone do anything other than what feels right to them. But I do say to do it!!

Hopefully this clears up any confusion or helps to answer some questions you may have.

First; Q – How long were you on Accutane for?

A – I was on Accutane from the middle of September 2019 until the very end of May 2020, so roughly 9 months. This included the two weeks or so of breaks I took during my course of Accutane if I didn’t eat enough that day to take my pill, or was in the sun, didn’t feel like it, etc etc.

Q – What was the dosage you took?

A – I started for roughly two months on 20mg every day. Then I took 20mg one day and 40mg the next day from the beginning of December to the end of January or February. Then for the rest of the time I took 40mg daily.

Q – Why was that specific dose decided?

A – Accutane is all about achieving your “total cumulative dosage” of retinol based on your weight. That number takes time to achieve depending on how many milligrams you’re taking and how often. It was decided that if I stayed on 20mg the entire time I would be on Accutane for just over a year. To speed that process up I decided to double the dose to 40mg, and scaling up slowly showed that my body could handle it.

It was also the highest amount that my Dermatologist dosed out. His office didn’t go over 40mg because after that bloodwork was required to monitor patients.

Q – What side effects did you experience on 20mg?

A – I experienced dry lips, peeling (shedding) skin, and dry eyes mostly. I had eczema on my eyelid for about two weeks after starting the drug. I was also extremely light sensitive and could not be in the sun for longer than 10 minutes at a time without sunscreen. I didn’t notice any other side effects and those were manageable. The most annoying thing was my lips.

Q – What side effects did you experience on 40mg?

A – Comparing to 20mg, I noticed my lips became more easily irritated, my skin peeled about the same, and I started using artificial tears to help my dry eyes. I was still just as sensitive to the sun, and I got random eczema on my body (insides of elbows and on the back of my arms). Aside from that I noticed lower back pain and that I became more easily fatigued. I did start taking vitamins at this point (to support bone and joint health and for energy). These helped SO much, and I started doing yoga a few days a week to help with any soreness or stiffness I still felt in my back. On the worst days, this back pain would be an 8 out of 10 and sleeping on my back was impossible.

It’s worth noting that this back pain is pre-existing for me, and the Accutane exacerbated the pain I’m used to dealing with. So if you have any issues with pain in your muscles or joints or bones now make sure to talk to your doctor about it because in my experience the Accutane worsened that pain.

Q – How painful was Accutane overall? How did it affect your day-to-day life?

A – Other than being unable to be in the sun as it wasn’t recommended, Accutane didn’t affect too much. If you’re an athlete, at 40mg I imagine it would be more painful because exercising is hard at that dosage and you have to be mindful about taking supplements and staying hydrated. At 40mg, other than the back pain that could flair up and having to apply lip balm every 15 minutes or so, I didn’t notice much and went about my days normally.

Q – Was there a detox period for your body after you came off Accutane?

A – After I stopped the drug fully, I would say my body bounced back within a week. My hair went back to being oily every 2 days instead of every week, my back pain disappeared, and I could apply lip balm twice a day instead of twenty five times a day. Everything else went back to normal, and I really didn’t feel there was a detox period.

Q – Have you had acne since coming off Accutane?

A – It’s been almost a full month since I stopped the drug and other than two or three pimples, no, I haven’t had any acne.

Q – How is your skin now that you’ve finished treatment?

A – My skin used to be oily/normal and now it’s normal. I don’t notice that it’s overly oily or dry, and honestly, I couldn’t have asked for more.

Q – Does Accutane help scarring?

A – It depends on the scarring you have but in my case, yes, it did help. I haven’t had any lasering or surgery to correct scarring on my face, just Acctuane. I still have scars and residual redness, but it worked so well to improve texture and it removed most of my blackheads on my nose and chin, reduced my whiteheads, and took away how big my chicken pox scars used to be. (I have a few on my face)

Q – How has Accutane changed your life and do you recommend it?

A – I am so much more confident and happy after finishing Acctuane. I don’t want to tell anyone what to do but if you’re seriously considering Accutane, then I say do it. Talk to your doctor about doing a lower dose for a longer period of time to minimize the side-effects of the drug and yes, it will take a little longer but you will love the way you feel when you are finished. I don’t get up in the mornings and the first thing I do is count how many new cysts are on my face. I’ve stopped spending hundreds of dollars on makeup and expensive skincare products to try and “cure” my acne. Now I get up and go to bed and leave my house without my skin being the first thing I think about. I’m just me, not my skin.

Q – Did Accutane harm your health mentally?

A – My Dr told me my mood shouldn’t be affected. I was definitely cranky after starting the drug for the first month. I can’t say it was 100% Accutane as I had just moved states and had a lot of stress going on in my life. I will say I felt more irritable during the months I took Accutane and towards the end, I did have trouble with feeling sad or touchier.

I don’t say this to deter anyone and everyone is different. Did it make me depressed? No. It did effect my mood but I also remember how sad and crushed I was having acne, which was so, so much worse. I forget but looking back, my skin really controlled so much of my life. It was debilitating.

Q – How much did Accutane cost you?

A – My health insurance did not cover Accutane because it’s not a great health insurance policy. Most insurances will cover Accutane, but uncovered, I paid $1000 in total for all the urine samples, follow-ups with my doctor, and the actual medication.

Q – Can you avoid the iPledge system?

A – No. iPledge is free but not avoidable. You have to pass the tests on iPledge and use the system correctly to get your Accutane if you are a woman.

Those are just some of the frequent concerns and questions I’ve gotten from people and continue to get. I hope this helps in some way. Leave a comment or reach out with anything you’d like to know! I personally am a huge advocate for low dose Accutane treatment and can’t say enough good things about how it’s helped me. Good luck and be kind. x

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s